MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; MEGASUTURECUT ND

INTUITIVE SURGICAL, INC ENDOWRIST; MEGASUTURECUT ND
Model Number 420309-03
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 09/23/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
An rma was issued to evaluate the intuitive surgical, inc.(isi) device.Additional information is being gathered to determine the contribution of the device to the customer-reported issue.Review of the provided image was performed by isi regulatory post market surveillance specialist (rpms) and obtained the following additional information: the provided image was consistent with the reported failure of the mega suturecut needle driver instrument wire broke and the tip fell off into the patient.The root cause of the failure mode cannot be confirmed without the returned device.Blank mdr fields: the missing patient information in sections a and b was either unknown, unavailable, not provided, or not applicable.The expiration date for section d4 is not applicable.Field d6 is blank because the product is not implantable.Fields g5 and g7 are not applicable.
 
Event or Problem Description
It was reported that during a da vinci-assisted pancreatoduodenectomy surgical procedure, the mega suturecut needle driver instrument wire broke and the tip fell off into the patient.The fragment was retrieved in the same procedure.The customer used a spare instrument to proceed.The procedure was completed.Intuitive surgical, inc (isi) followed up with the initial reporter and obtained the following additional information: the mega suturecut needle driver instrument was inspected prior to use with no damage found.The reported issue occurred while the patient was being stitched.The surgeon believed what caused the fragment to fall into the patient is the quality of the product.The procedure was in use 10 minutes prior to the occurrence of the problem.The surgeon did not encounter any functional problems with the instrument during the surgical procedure.The instrument was in a contact with other instruments or hard material but there was no collision.A fragment fell into the patient, and the instrument was removed during the procedure.The instrument wrist was straightened prior to removal.The surgical staff did not feel any resistance upon removal through the cannula.All fragments were confirmed to be retrieved through vision.The patient had an x-ray performed to check for remaining fragments.The procedure was completed robotically.There was no injury to the patient, and the patient has not returned to the hospital due to experiencing any post-surgical complications related to retaining a foreign object.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received a da vinci product to perform failure analysis.The mega suturecut needle driver instrument was analyzed and found to have a broken grip at the grip base.A piece approximately 0.138" x 0.316" was found to be broken off.The broken piece was returned.No damaged or broken cables were found.The complaint was confirmed by failure analysis.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
ENDOWRIST
Common Device Name
MEGASUTURECUT ND
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key18015829
Report Number2955842-2023-19640
Device Sequence Number7582040
Product Code NAY
UDI-Device Identifier00886874111796
UDI-Public(01)00886874111796(10)N10141204
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K050369
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 09/28/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number420309-03
Device Catalogue Number420309
Device Lot NumberN10141204 822
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/28/2023
Supplement Date Received by Manufacturer01/05/2024
Initial Report FDA Received Date10/26/2023
Supplement Report FDA Received Date01/21/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/03/2014
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown